Pennsylvania, 2007

Flash Flood and Damaging Winds in Pennsylvania, August 7 to 8, 2007

August 7 to 8, 2007 · NWS CLE · 3 events in 2 counties and zones

A frontal boundary stretched from west to east across the region during the early morning hours of the 7th. This frontal boundary was associated with an area of low pressure centered over the plains states.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A frontal boundary stretched from west to east across the region during the early morning hours of the 7th. This frontal boundary was associated with an area of low pressure centered over the plains states. Through the day on the 7th, this boundary moved north of the area allowing a warm and humid airmass to set up over the region. Thunderstorms were able to develop across the area during the late morning hours of the 7th, and again once the warmer and more humid airmass set up across the area during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 7, 9:47 AM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 7, 9:47 AM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1047 AM EDT TUE AUG 7 2007

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE CENTRAL GREAT LAKES
TODAY...ALONG A NEARLY STATIONARY FRONT ACROSS LAKE ERIE. THE LOW
WILL MOVE INTO NEW ENGLAND TUESDAY NIGHT WITH THE TRAILING COLD
FRONT MOVING ACROSS THE FORECAST AREA. BRIEF HIGH PRESSURE IS
EXPECTED FOR WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED TO CANCEL HEAT ADVISORY FOR WESTERN TIER. WITH CLOUD COVER
FROM THE THUNDERSTORM SYSTEM TEMPERATURES WILL NOT REACH AS HIGH
AS FIRST THOUGHT.  WITH APPROACHING WAVE AND MOIST AND UNSTABLE
ATMOSPHERE ALREADY IN PLACE WILL MENTION SEVERE STORMS ALL.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
DEPENDING ON HOW THE STORMS EVOLVE THIS AFTRN THE ACTIVITY WILL
LIKELY STILL BE ONGOING DURING THE EVENING HOURS INTO TONIGHT...
MOVG SOUTHEAST BY THAT TIME AS THE WAVE AT THE SURFACE AND ALOFT
BEGIN TO MOVE BY. WILL CONTINUE WITH HIGH POPS NE OH/NW PA EARLY
TONIGHT...THEN GENERALLY A CHANCE OF SOME LINGERING ACTIVITY LATER
TNGT ALTHOUGH MOST OF THE ACTIVITY SHOULD DIMINISH. CANNOT RULE
OUT A LEFT OVER SHOWER INLAND NE OH/NW PA WED MORN BUT ATMOSPHERE
SHOULD BECOME MUCH MORE STABLE WITH SOME DRYING ON WEDNESDAY SO
THERE SHOULD BE A BREAK IN THE ACTIVITY. YET ANOTHER WAVE PROGGED
FOR THURSDAY SO WE WILL LIKELY HAVE TO GO THROUGH ANOTHER ROUND OF
SHOWERS/STORMS SIMILAR TO TODAY.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
NEXT LOW PRESSURE SYSTEM MOVES ACROSS THE CENTRAL GREAT LAKES
BY FRIDAY...AGAIN THE TIMING VARIES WITH THE MODELS. LOW MOVES OFF
THE EAST COAST AND STALLS SATURDAY AS A BROAD UPPER LEVEL RIDGE
DEVELOPS ACROSS THE OHIO VALLEY. SHOULD SEE DRIER AND SOMEWHAT
COOLER AIR STEADILY FILTER SOUTHWARD. MODELS HINT AT SOME SORT OF
SECONDARY FRONT LATE IN THE WEEKEND BUT NOT GOING TO TRY AND
GRASP AT ANY PCPN IN GTHE FCST YET.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
STATIONARY FRONT LOCATED ACROSS SOUTHERN MI EAST ACROSS THE
CANADIAN WATERS OF LAKE ERIE. ALOFT MILD RIDGING SUGGESTS
THUNDERSTORM COMPLEXES WOULD MOVE AROUND ITS PERIPHERY FROM THEIR
SOURCE REGION IN THE ORD/IOWA AREA EAST IN AN ARC TO THE EASTERN
LAKES. MOISTURE RICH AIR FEEDING INTO THESE STORMS WITH REPEATED
TRAINING POSSIBLE.  UNFORTUNATELY MODELS DOING EXTREMELY POORLY
WITH EVEN CURRENT CONDITIONS TO OUR WEST AND EACH HAVE A DIFFERENT
SOLUTION.

AS A WAVE TRAVELS ALONG THE FRONT SO WILL THE ROUNDS OF SHOWERS
AND THUNDERSTORMS MAINLY ACROSS THE NORTHERN SITES...AND THEREFORE
HAVE HIT TOL/CLE/ERI HARDER WITH TS. HEAVY RAINFALL AND A LOT OF
LIGHTNING WILL BE ASSOCIATED WITH THESE STORMS. THE AREA IS IN A
SLIGHT RISK TODAY FOR SEVERE. CONCERNED SOME FOR CAK/YNG AS
COMPLEXES MAY MAKE THE TURN ESE. MAY HAVE ANOTHER LATE ROUND OF
ACTIVITY...ESPECIALLY FOR THE SOUTHERN SITES WITH THE TRAILING COLD
FRONT/STATIONARY BOUNDARY SINKING SOUTHWARD. REPEATED CONVECTION
THIS MORNING INTO THIS AFTERNOON MAY PRECLUDE SOME ADDITIONAL TS
DEVELOPMENT...OR AT LEAST MINIMIZE IT.

OUTLOOK...
WITH THE PASSAGE OF THE COLD FRONT TONIGHT...THIS SHOULD BRING
BRIEF END TO THREAT OF TSTMS WEDNESDAY WHEN WEAK HIGH PRESSURE
BUILDS. HOWEVER FRONT MOVES BACK NORTH INTO AREA THURSDAY AND
FRIDAY RETURNING THE THREAT OF THUNDERSTORMS TO THE AREA. RISK OF
THUNDERSTORMS SHOULD END FRIDAY NIGHT AS FRONT MOVES SOUTHEAST FOR
GOOD AND HIGH PRESSURE BUILDS IN ON SATURDAY.

&&

.MARINE...
NEARLY STATIONARY FRONT LOCATED ALONG THE NORTHERN SHORE OF LAKE
ERIE. FOR MUCH OF TODAY THE FLOW WILL HAVE A SOUTHERLY
DIRECTION...BUT A WAVE MOVING ALONG THE FRONT LATER TODAY AND
THIS EVENING WILL PROVIDE A BIT MORE VARIABILITY IN DIRECTION.
OCCASIONAL THUNDERSTORMS ARE EXPECTED TODAY...SOME OF WHICH COULD
BE STRONG TO SEVERE. AFTER THE LOW PRESSURE WAVE PASSES THE FRONT
WILL SINK SOUTHWARD TONIGHT BRINGING WINDS AROUND TO THE
NORTHWEST. WEAK HIGH PRESSURE WILL BE IN PLACE FOR WEDNESDAY.

ANOTHER SIMILAR ROUND OF WEATHER WITH THE FRONT OSCILLATING BACK
NORTH FOLLOWED BY THE COLD FRONTAL PASSAGE WILL OCCUR THURSDAY
INTO FRIDAY. THIS FRONT WILL FINALLY BE OUT OF THE AREA AND HIGH
PRESSURE BUILDS IN FOR THE WEEKEND.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK/WILLARD
SHORT TERM...KOSARIK
LONG TERM...DJB/KOSARIK
AVIATION...OUDEMAN
MARINE...OUDEMAN
Hazardous weather outlook, Aug 7, 5:27 AM EST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
627 AM EDT TUE AUG 7 2007

LEZ142>149-162>169-OHZ003-007>014-018>023-028>033-038-047-089-
PAZ001>003-081030-
MAUMEE BAY TO RENO BEACH OHIO-RENO BEACH TO THE ISLANDS OHIO-
THE ISLANDS TO VERMILION OHIO-VERMILION TO AVON POINT OHIO-
AVON POINT TO WILLOWICK OHIO-WILLOWICK TO GENEVA-ON-THE LAKE OHIO-
GENEVA-ON-THE-LAKE TO CONNEAUT OHIO-CONNEAUT OHIO TO RIPLEY NY-
MAUMEE BAY TO RENO BEACH OHIO BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OHIO BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OHIO BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OHIO BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OHIO BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OHIO BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OHIO BEYOND 5 NM OF SHORE-
CONNEAUT OHIO TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-SENECA-
HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-CRAWFORD-RICHLAND-ASHLAND-WAYNE-
STARK-MAHONING-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
627 AM EDT TUE AUG 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY DURING THE
AFTERNOON AND EVENING. THE SEVERE STORMS WOULD LIKELY HAVE
DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO
POSSIBLE. SOME THUNDERSTORMS WILL HAVE TORRENTIAL DOWNPOURS
CAPABLE OF LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY INTO THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

OHZ006-017-027-036-037-081030-
WOOD-HANCOCK-WYANDOT-MARION-MORROW-
627 AM EDT TUE AUG 7 2007

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.
HEAT INDEX VALUES ARE EXPECTED TO TOP OFF AROUND 100 DEGREES THIS
AFTERNOON AND EARLY EVENING. PLEASE LISTEN TO NOAA WEATHER RADIO
OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT
THE HEAT ADVISORY.

SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY DURING THE
AFTERNOON AND EVENING. THE SEVERE STORMS WOULD LIKELY HAVE
DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO
POSSIBLE. SOME THUNDERSTORMS WILL HAVE TORRENTIAL DOWNPOURS
CAPABLE OF LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY INTO THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Aug 7, 5:57 AM EST, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
657 AM EDT TUE AUG 7 2007

OHZ009>013-019>021-071300-
ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-HURON-MEDINA-SUMMIT-
INCLUDING THE CITIES OF...SANDUSKY...LORAIN...CLEVELAND...
MENTOR...CHARDON...NORWALK...MEDINA...AKRON
657 AM EDT TUE AUG 7 2007

A STRONG THUNDERSTORM WAS MOVING ACROSS THE CENTRAL LAKESHORE
COUNTIES TOWARD CLEVELAND EARLY THIS MORNING AND WILL IMPACT
INTERSTATE 90. THE STORM WAS MOVING EAST AT ABOUT 20 MPH AND WILL
REACH VERMILION ABOUT 715 AM...LORAIN BY 745 AM... AND THE WESTERN
SUBURBS OF CLEVELAND AROUND 815 AM. TORRENTIAL DOWNPOURS ARE
LIKELY WITH THE STORM. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE
ALSO POSSIBLE.

The radar

The Buffalo radar (KBUF), 136 km away, was scanning. The volume nearest the first event began at 16:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Erie

When
August 7, 11:15 AM EST
Where
Erie County, Corry
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.920, -79.630

Several tree limbs were reported down.

Thunderstorm Wind, Crawford

When
August 7, 2:55 PM EST
Where
Crawford County, Woodcock
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.750, -80.080

Several trees were reported down.

Flash Flood, Erie

When
August 7, 9:30 PM EST to August 8, 12:20 AM EST
Where
Erie County, Union City
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
41.900, -79.850

Showers and thunderstorms moved across the area throughout much of the day on the 7th. Heavier rain with thunderstorms moved across the area during the evening and early overnight hours causing flash flooding across the area. Reports indicate that at least one house was flooded, and a street closed due to high water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54910, 54911, 54912.